Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS Wilmington, NC

May 11, 2002Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 11, 2002, 6:21 AM EDT for Florence County, South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2002, 6:21 AM EDT (10:21 UTC)
Expired
May 11, 2002, 7:15 AM EDT
In force
54 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Florence County, SC

The radar

The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 10.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2641 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 111021
SVRILM
SCC041-111115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
621 AM EDT SAT MAY 11 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 715 AM EDT

* AT 620 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS FROM       
  TIMMONSVILLE TO PAMPLICO...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   FLORENCE AT 630 AM
   QUINBY AT 645 AM

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

.END

$$

DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:55 AM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 11, 2:55 AM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
255 AM EDT SAT MAY 11 2002

COLD FRONT THROUGH N HALF OF FORECAST AREA AND SHOULD STALL OUT
WAITING ON H5 SHORT WAVE MAKING ITS WAY ACROSS SOUTH CAROLINA. THIS
SHORT WAVE WILL CLEAR THE COAST LATE THIS MORNING. ILL DEFINED
FRONTAL BOUNDARY MAY DRIFT A LITTLE FURTHER SOUTH WITH ITS
PASSAGE...BUT THEN LIFT QUICKLY BACK TO THE NORTH TONIGHT. EXPECT
CONVECTION TODAY WILL BE SCATTERED TO NUMEROUS BUT NOT AS ORGANIZED
AS LATE YESTERDAY AND LAST EVENING. CONVECTION SHOULD BE SLOW MOVING
TODAY AND MAY TRAIN OVER SAME GENERAL AREA. RAINFALL AMOUNTS OF 1/2
TO A GOOD INCH LIKELY.

WITH LOW LEVEL FOCUS LIFTING NORTH OF THE AREA THIS EVENING...WILL
KEEP A SMALL POP THIS EVENING AND NOTHING OVERNIGHT. WILL ADD PATCHY
FOG OVERNIGHT.

HEIGHTS RISING SUNDAY INTO MONDAY AND THEN NEXT COLD FRONT
BARRELING THROUGH HERE MONDAY NIGHT. EXPECT A ROUND OF SHOWERS AND
THUNDERSTORMS MONDAY NIGHT...PERHAPS A SQUALL LINE.

FRONT WILL USHER IN DRY AND SEASONABLY COOL AIRMASS INTO THURSDAY.
HIGH WILL PUSH OFF THE COAST AND RETURN FLOW WILL SET UP LATE
THURSDAY OR FRIDAY.

CWF: CURRENTLY VARIABLE WIND 10 KT OR LESS. SEAS OF 3 FT AT BUOYS.
MAY SEE A BRIEF SURGE N PORTION TODAY...BUT WIND DIRECTION FORECAST
TRICKY WITH FRONT IN THE AREA. EXPECT A E WIND...E TO NE UP N. WILL
OPT FOR 15 TO 20 KT S PORTION AND 20 KT N PORTION. SEAS 4 TO 5 FT.
TNGT...E WIND BECOMING SE...SPEEDS 10 KT OR LESS. SUN...S TO SW WIND
10 TO 15 KT. SEAS 4 TO 5 FT TODAY...OTHERWISE 3 TO 4 FT.

FCSTID = 27
ILM   76  66  85  69 /  60  20  10  10
LBT   77  62  87  67 /  60  20  20  10
FLO   78  65  89  68 /  60  20  20  10
MYR   76  66  83  70 /  60  20  20  10

.ILM...
NC...NONE.
SC...NONE.

DIGIORGI

In the hours before

Special weather statement, May 11, 4:04 AM EDT, 2 hours 17 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-111600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
404 AM EDT SAT MAY 11 2002

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY SUNDAY.

HAZARDOUS WEATHER...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE RAINFALL AMOUNTS
OF 1/2 TO 1 1/2 INCHES TODAY. THE RAIN WILL BE HEAVY AT TIMES WITH
FREQUENT DEADLY LIGHTNING. THESE THUNDERSTORMS MAY ALSO CONTAIN
STRONG GUSTY WIND AND HAIL.

SKYWARN SPOTTERS...
NETWORK ACTIVATION WILL LIKELY NOT BE REQUIRED.

SYNOPSIS...
A COLD FRONT WILL LINGER ACROSS THE AREA TODAY AND THEN MOVE
BACK TO THE NORTH AS A WARM FRONT TONIGHT.

DIGIORGI

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.